About pLDNetworks

The Mania of Medication Management

Submitted by Mika on Mon, 07/12/2010 - 10:08.

The Mania of Medication Management

Managing medications and being able to identify exactly what is positively or negatively impacting a persons behaviors and their over all health is extremely difficult for family members as well as medical professionals. Whether it's children with learning disabilities or an elderly parent it can gradually become overwhelming when medications are slowly added over a period of years. This is also true when using nutritional supplements and dietary interventions in a therapeutic capacity. So many parents like myself will eventually find themselves expanding their horizons when looking for options that will improve the quality of their child's life. Many of you are all too familiar with the phrase "been there done that"... and one day you wake up with bins full of medications and supplements and are really not sure what is doing what and if what you're giving is actually helping or hindering your efforts.

These are just a few of the common side effects that can occur from taking supplements or medications and increasing foods that weren't previously eaten.

1. Upset stomach or feeling nausea
2. Head aches
3. Agitation and restlessness
4. Increased anxiety

These side effects that are commonly listed on products many of us give our kiddos on a regular basis. It's too easy to introduce a product in the hopes that it will positively impact the areas of life we are targeting and forget the negative side effects can arise with them. I can't tell you how many times I as well as my friend Laurie with Feat North Texas hear from families whose children are experiencing extreme behaviors or health concerns and they are on anywhere from 5-10 different medications. At some point we all ask if the supplements, medications and dietary changes are really positively effecting our children. I am no different and Jacob is only on 5 medications, 2 of which are for allergy and thyroid. About six months ago I made the decision to reevaluate his supplements based on his current diet, eating and sleep habits along with how he was able to tolerate change and situations that were prone to increased anxiety. I began to gradually remove supplements that had been introduced years ago for very specific reasons. I decreased his magnesium and probiotics since bowel functioning had seemed to be regulated at this time. I did the same with the number on capsules he had been taking of his multivitamins and so on. Eventually we removed all supplements for about two months but we did ensure that his state of nutrition was supported adequately by his diet for basic nutritional concerns. Next, I began to look at his medications and felt that the most pressing concern was him being on edge or an increase in anxiety. I have worked closely with his physicians and was intimately aware of all aspects of his medications and which of them required a gradual reduction and which ones could be immediately discontinued. I decided to go forward with my efforts of getting him as close to functioning without pharmaceutical supports and found that with the removal of one medication he did seem more settled. After three months of gradual changes we have reintroduced a basic multivitamin that does have additional B vitamins, Omega-3 fish oils, vitamin D and a multi-mineral supplement.

It seems that we have found a good balance at this time and he is still sleeping great, having a balanced response to situations that had previously began to increase his anxiety and he is eating normal, healthy portions of food. If you have found yourself experiencing the mania that goes hand in hand with managing medications you too may want to consider revisiting why each supplement or medication was initially introduced. It's easy to miss or over look the obvious, especially if it has become part of your daily routine over many years. With all that being said, keep in mind it is VERY important to never just take a child off any product cold turkey especially medications prior to consulting with your physician and pharmacist! The last thing to consider is that some medications can absolutely cause nutrient depletion's. Seizure medications are just one class of meds that are known to lower some B vitamins. So, if you find yourself experiencing the mania of medication management the remaining weeks of Summer may just be the perfect opportunity for you to work with your child's doctor in reassessing their current plan. The Summer typically allows parents the flexibility needed to make accurate observations and the removal of constraints that school may pose. Whether you choose to make any changes at all, revisiting the function, positive attributes and possible side effects of the products your child or family member is on is just one more way to be sure you are doing all you can to support your entire families emotional and physical well being. If you have questions about possible nutrient depletion's or the side effects of medications and supplements send me a note because chances are you're not the only one. Over the next few weeks we can review information pertaining to specific products that hopefully will provide others with valuable supports and product information.

Best Wishes,
Mika